Alert archive / California / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 7, NWS Sacramento, CA

March 16, 2003Colusa County, Lake County, California

NWS Sacramento, CA issued this severe thunderstorm warning at Mar 16, 2003, 2:44 PM PST for Colusa County, Lake County, California. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 16, 2003, 2:44 PM PST (22:44 UTC)
Expired
Mar 16, 2003, 3:30 PM PST
In force
46 min
Issued by
NWS Sacramento, CA
Area
Counties, with a storm outline in the text

Counties Colusa County, CA, Lake County, CA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Oakland, CA (KOAK), launched 12:00Z, 10.7 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 12:00Z on 2003-03-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 12:00Z on 2003-03-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
744 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

476 
WUUS56 KSTO 162244
SVRSTO
CAC011-033-162330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SACRAMENTO CA
245 PM PST SUN MAR 16 2003

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN COLUSA COUNTY IN CALIFORNIA
  EASTERN LAKE COUNTY IN CALIFORNIA

* VALID UNTIL 330 PM PST

* AT 240 PM PST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER WEST CENTRAL COLUSA COUNTY...OR ABOUT 
25   MILES SOUTHWEST OF WILLOWS...MOVING SOUTHEAST AT 10 TO 15 MPH.

* SOME LOCATIONS AFFECTED BY THIS WARNING INCLUDE...AREAS NORTH OF 
HIGHWAY 20 INCLUDING LEESVILLE...VENADO...AND WILBUR SPRINGS.

LAT...LON 3931 12238 3930 12261 3900 12248 3907 12226

$$
DFR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 16, 2:05 PM PST, 39 minutes earlier.

Area forecast discussion, Mar 16, 2:05 PM PST, 39 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SACRAMENTO CA
205 PM PST SUN MAR 16 2003

UPDATE AT 330 PM...MESO LOW LEE SIDE OF SOUTHERN COASTAL RANGE HAS
FORMED AS FORECAST BY THE ETA. THIS AREA IS QUITE UNSTABLE. METARS
SHOWING SE FLOW 10-15 MPH FEEDING INTO WEST SIDE SOUTHERN SAC VALLEY
TO DELTA. NW STEERING FLOW IS ALSO INITIATING STORMS IN THE
LOWER COASTAL RANGE NEAR VACAVILLE AND SENDING THEM SOUTH ACROSS THE
DELTA INTO THE SJ VALLEY. LARGE HAIL PRIMARY THREAT BUT STRONG
ROTATION NOTED ON THE COLUSA CELL THAT PROMPTED A TORNADO WARNING.
LAPS CAPE IS MAX 1000 J/KG IN THIS STORM AND RIGHT IN THE HEART OF
THE MESO LOW AND SURFACE CONVERGENCE MAX. VIL HAS PEAKED TO 32.

ACTIVE CONVECTIVE AFTERNOON AGAIN IN OUR FORECAST AREA. FRONTAL BAND
NOW MOVING INTO CENTRAL SJ VALLEY AND YOSEMITE. SECONDARY SURFACE
MOISTURE CONVERGENCE AREA SUPPORTING SLOW MOVING LINE OF HEAVY
SHOWERS THAT FORMED IN LAKE COUNTY IS NOW A LINE OF SHOWERS AND
THUNDERSTORMS FROM THE STRAIT NORTHEAST ACROSS SOUTHERN SAC COUNTY TO THE
MOTHERLODE SOUTH OF I-80. HEAVY RAIN OCCURRED AT SMF WITH .55 INCHES
IN ABOUT AN HOUR OR LESS (TOTAL 3-DAY NEAR 3 INCHES FOR SMF). RAIN
RATES REPORTED UP TO .50 TO .75 INCHES PER HOUR IN THE STRAIT VERIFYING
THE .50 TO .80 ESTIMATED ON WSR-88D 1-H PRECIP. NLDN DEPICTING MAX 7
STRIKES PER 15 MINUTES. SEVERAL REPORTS OF PEA TO MARBLE SIZE HAIL
IN THE CARQUINEZ STRAIT. 88D VILS OF NEAR 20 MAX AND POSH 50 SO FAR.
MANY NOWCASTS (NOWSTO) BEEN WRITTEN FOR ACTIVITY. SVSSTO SENT OUT
FOR 2 REPORTS OF A FUNNEL CLOUD NEAR SUISUN EARLIER. TO THE NORTH
WHERE MUCAPE IS MUCH HIGHER DUE TO PARTIAL CLEARING THERE ARE
SCATTERED THUNDERSTORMS ON THE COASTAL FOOTHILLS MOVING SLOWLY IN
WEAK STEERING FLOW INTO THE VALLEY. STRONGEST CELL WE ISSUED WARNING
FOR VIL 30 AND POSH 90. WEAK HELICITY ON PROFILES SO MAIN CONCERN IS
HAIL THREAT WITH COLD AIR MASS ALOFT (-9C AT 700MB) AND SECONDARY
CONCERNS LOCALLY HEAVY RAIN AND FUNNEL CLOUDS. MOIST CONVECTION BAND
SHOULD CONTINUE TO SLOWLY RIDE UP THE WEST SLOPE OF THE SIERRA
NEVADA LATER TODAY INTO EARLY EVENING. STEERING FLOW TURNING MORE NW
BEHIND MAY AREA OF CONVECTION.

12Z GFS CONTINUES TO BE SLIGHTLY FASTER...STRONGER (SUCH AS H85-7
OMEGA) AND FURTHER NORTH WITH THE OMEGA FIELD PLACING IT OVER THE
SOUTHERN 2/3 OF OUR FORECAST AREA ALONG THE MAIN FRONTAL BANDS
EASTWARD MOVEMENT. BY LATE AFTERNOON BOTH MODELS SIMILAR WITH DEEPER
MOISTURE ALONG THE EAST SIDE IN -2 TO -8 H7 OMEGA FIELD WHILE H85
OMEGA AND NEARLY SATURATED LAYER LINGERS OVER THE EAST SIDE VALLEY
INTO THE MOTHERLODE. GFS H85 OMEGA FIELD MATCHING RIGHT ON WITH THE
ORGANIZED AREA OF CONVECTION PER RADAR TRENDS IN SOUTHERN ZONES.
SNOW LEVELS RUNNING FROM 3500-4000 FT IN THE NORTH TO NEAR 4500 FT
ON I-80 WILL REMAIN NEAR THESE LEVELS. ONLY LIGHT SNOW HAS BEEN
OCCURRING OVER THE SIERRA NEVADA BUT EXPECTED VALLEY PRECIP TO
DELIVER A COUPLE INCHES LATER TODAY. TURNS OUT THE SLOWER ETA OF
YESTERDAY IS WORKING BETTER FOR THIS REGION. PRECIPITATION WILL
CONTINUE OVER THE EAST SIDE OF THE VALLEY INTO THE SIERRA NEVADA
THIS EVENING AS BOTH GFS AND ETA LINGER H7 OMEGA IN THIS AREA BEFORE
ENDING. VALLEY CONVECTION WILL DIMINISH NEAR SUNSET WITH WEAK
SUBSIDENCE/QVEC DIVERENCE DEVELOPING AND LOW LEVEL STABILIZATION. NOTED 18Z
GFS AND ETA SHOW AREA OF H7 OMEGA IN NW FLOW AND HIGH RH MOVING OVER
NORTHERN SIERRA NEVADA AND SOUTHERN CASCADES LATE TONIGHT SO WILL
LEAVE SNOW SHOWER WORDING THOSE ZONES INTO MONDAY.

NEXT WAVE WILL DROP SOUTH OF THE REGION TONIGHT AS THE UPPER JET
SAGS SOUTHWARD PLACING INCREASING SUBSIDENCE AND NORTHERLY FLOW OVER
NORCAL ON MONDAY. ONLY PRECIP ON MONDAY WILL BE A FEW IF ANY LIGHT
SHOWERS OVER THE SIERRA CREST. NORTHERLY FLOW SURFACE AND ALOFT
UNDER SUBSIDENCE WILL PROVIDE DRY WEATHER INTO TUESDAY. AIR MASS
WARMS SIGNIFICANTLY AND VALLEY TEMPS SHOULD RISE INTO THE 60S WILL
VERY GOOD MIXING.

12Z GFS AND UKMET HAVING SIMILAR SLIGHTLY NEGATIVE TILTED TROF
PUSHING A COLD FRONT INTO NORCAL WEDNESDAY EVENING AND THROUGH THE
REGION THURSDAY. ENSEMBLE MEMBERS SHOW GOOD AGREEMENT ON THURSDAY.
THE UPPER LEVEL SYSTEM SPLITS SOME ON THURSDAY AS IT ENCOUNTER THE
REX BLOCK OVER THE MID WEST. SO THE FRONT WILL WEAKEN BUT BE QUITE
STRONG WHEN IT HITS THE COAST AND BEGINS TO MOVE INLAND. WE HAVE
RAISED POPS THIS DAY. PRECIP TURNING TO SCATTERED SHOWERS THURSDAY
AFTERNOON AND MAYBE A THUNDERSTORM.

FURTHER OUT UPPER RIDGING DEVELOPS FRIDAY AND CONTINUES INTO SATURDAY AS
THE TROF DIGS TO OUR SE. STORM TRACK REMAINS NORTH OF THE REGION
NEXT WEEKEND BUT FAR NORCAL MAY GET BRUSHED BY PASSING SYSTEMS.

THANKS TO SPOTTERS MIKE AND BILL FOR CHASING STORMS TODAY.

.STO...NONE

KBBX RADAR IS CURRENTLY DOWN.

BLU BU 027/039 032/047 034 65910
RBL BU 042/063 040/066 042 654-0
SAC BU 041/064 040/065 043 655-0

TARDY
Hazardous weather outlook, Mar 16, 2:30 PM PST, 14 minutes before
CAZ013>019-063-064-066>069-181500-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE SACRAMENTO CA
230 PM PST SUN MAR 16 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR NORTHERN CALIFORNIA.

.DAY ONE...TODAY

THE AIRMASS OVER PORTIONS OF NORTHERN CALIFORNIA HAS BECOME UNSTABLE
THIS AFTERNOON. SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE
INTO THIS EVENING ACROSS THE NORTHERN SIERRA NEVADA AND FOOTHILLS...
MAINLY TO THE SOUTH OF INTERSTATE 80. THE PRIMARY THREATS FROM THESE
STORMS WILL BE LIGHTNING...BRIEF HEAVY RAIN...AND SMALL HAIL. THE
STORMS ARE EXPECTED TO DISSIPATE BY LATE EVENING.

.DAYS TWO THROUGH SEVEN

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS TO THEIR LOCAL NATIONAL WEATHER SERVICE OFFICE.

THE LATEST WEATHER INFORMATION IS AVAILABLE ON THE INTERNET AT
(LOWER CASE): HTTP://WWW.WRH.NOAA.GOV/SACRAMENTO

The office that day

Everything else NWS Sacramento, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 16, 1:48 PM PSTSevere Thunderstorm WarningSTOGlenn, Tehama42 min
Mar 16, 2:12 PM PSTSevere Thunderstorm WarningSTOSolano43 min
Mar 16, 3:25 PM PSTTornado WarningSTOColusa45 min

Nearby

Severe Thunderstorm Warnings in California, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.